Are you oversensitive to some medicament?

Allergies to medicament is commonly manifested by itching, rash or fever, and less frequently in the form of swelling of the limbs or enlarged lymph nodes. Strong allergic reaction may cause spasm of the airways and in that case it is necessary to visit doctor as soon as possible.

Dedicated communication with the patient is one of the main demands of pharmaceutical activity. Pharmacist answers to questions everyday, to give the right advice or resolve uncertainty about treatment. Effectiveness of the treatment depends on how the patient understands the response and whether they understood the questions that the  pharmacist posed. However, in a hurry, waiting in line at the pharmacy, often we do not pay attention to the questions that they point to us. It is especially important to pay attention when the pharmacist asks: Are you allergic to any medicine?

Hypersensitivity reaction or allergic reaction of some substance is a defensive response to the body of another agent. Cells of the immune system can recognize a new molecule in the body that potentially is damaged and activates defense mechanisms in tissues. This way the body protects it self from viruses, bacteria and toxins. Medicament represent purified chemical substances of foreign origins and as such can activate the immune system. The initiated chain reaction can damage certain tissues or whole organism. 

The most intensive hypersensitivity reaction of medicament is called anaphylactic shock, which is a systemic complication of a immune response. The symptoms are: swelling of the tongue, difficulty breathing, increased heart rate and sweating, followed by an extreme blood pressure drop and choking. If some of the above mentioned symptoms occurs, the patient must immediately visit the nearest clinic, because otherwise the outcome can be fatal.

Allergies are frequent in groups of medicaments such as antibiotics (penicillins, cephalosporins, tetracyclines), sulfonamides, antiepileptic, nonsteroidal anti-inflammatory medicaments and insulin of animal origin. Substances of plant and animal origin, also have allergenic potential, and we should pay attention when taking preparations that contain propolis, echinacea, ivy and wort. Allergy can be developed on the active substance or any of the other components of the finished product. Caution is always advised when taking therapy that includes some of the strongest allergens. Particular attention needs to be to devoted to children who take some medicine for the first time, as it may cause hypersensitivity. Treatment of milder forms of allergic reactions are carried out with the medicaments from the group antihistamines, that are relatively safe and can be purchased at a pharmacy without a prescription. Intensive treatment of skin manifestations are performed by oral use of antihistamines. 

Each person is unique in their own way and in accordance with that the reaction of a particular medicament will be unique. Study of allergies shows us how the rules in response to the medicament can vary. It needs to develop tolerance and work of high quality communication with your pharmacist, who will patiently point out all risks, measures of attention and the side effects that a substance may cause.

Leave a Reply

Your email address will not be published. Required fields are marked *